Cyclophosphamide pulmonary toxicity
- Ulrich Specks, MD
Ulrich Specks, MD
- Professor of Medicine, Mayo Clinic College of Medicine
- Division of Pulmonary and Critical Care Medicine, Mayo Clinic Rochester
- Section Editors
- Kevin R Flaherty, MD, MS
Kevin R Flaherty, MD, MS
- Section Editor — Interstitial Lung Disease
- Associate Professor of Medicine
- University of Michigan Health System
- James R Jett, MD
James R Jett, MD
- Section Editor — Lung Cancer
- Professor of Medicine Emeritus
- National Jewish Health
- Deputy Editors
- Helen Hollingsworth, MD
Helen Hollingsworth, MD
- Deputy Editor — Pulmonary, Critical Care, and Sleep Medicine
- Associate Professor of Medicine
- Boston University School of Medicine
- Diane MF Savarese, MD
Diane MF Savarese, MD
- Senior Deputy Editor — UpToDate
- Deputy Editor — Oncology and Palliative Care
- Clinical Instructor of Medicine
- Harvard Medical School
Cyclophosphamide is an alkylating agent that is used in combination with other chemotherapeutic agents for the treatment of a variety of malignant processes. It also has immunosuppressive properties and is increasingly used for the treatment of certain autoimmune diseases, either as a sole agent or in combination with glucocorticoids. Long-term use of cyclophosphamide is associated with a multitude of significant side effects, such as hair loss, leukopenia, hemorrhagic cystitis, infertility, the development of secondary malignancies, and pulmonary toxicity.
The pathogenesis, clinical manifestations, diagnosis, and treatment of cyclophosphamide pulmonary toxicity will be presented here. Other toxicities of cyclophosphamide are discussed separately. (See "General toxicity of cyclophosphamide in rheumatic diseases" and "General principles of the use of cyclophosphamide in rheumatic diseases" and "Cystitis in patients with cancer" and "Ovarian failure due to anticancer drugs and radiation" and "Effects of cytotoxic agents on gonadal function in adult men".)
Histopathologic findings observed in patients with cyclophosphamide pulmonary toxicity are nonspecific. The characteristic picture is the presence of atypical cells in the alveolar and bronchiolar epithelium, hyperplasia of type II pneumocytes, and interstitial and alveolar edema and fibrosis . Diffuse alveolar damage, organizing pneumonia (also known as bronchiolitis obliterans organizing pneumonia or BOOP), and alveolar hemorrhage have been reported , and a pattern indistinguishable from usual interstitial pneumonitis (UIP) also can be seen . (See "Role of lung biopsy in the diagnosis of interstitial lung disease".)
Among patients with late onset pulmonary toxicity, a pattern of pleuropulmonary fibrosis or fibroelastosis can be seen, affecting the upper and lateral aspects of the pleura [4-7].
The parent drug cyclophosphamide is nontoxic to the lung but it is metabolized in the liver, and to a lesser extent in the lung, to the toxic metabolites 4-hydroxycyclophosphamide, acrolein, and phosphoramide mustard . Lung tissue from different species varies in its ability to locally metabolize cyclophosphamide, and susceptibility to cyclophosphamide-induced lung fibrosis in humans may depend upon genetic differences in local pulmonary drug metabolism . Genetic susceptibility is further supported by the absence of a clear dose-response relationship for the development of lung toxicity in humans [3,10].To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information on subscription options, click below on the option that best describes you:
- Segura A, Yuste A, Cercos A, et al. Pulmonary fibrosis induced by cyclophosphamide. Ann Pharmacother 2001; 35:894.
- Myers JL. Diagnosis of drug reactions in the lung. Monogr Pathol 1993; :32.
- Malik SW, Myers JL, DeRemee RA, Specks U. Lung toxicity associated with cyclophosphamide use. Two distinct patterns. Am J Respir Crit Care Med 1996; 154:1851.
- Becker CD, Gil J, Padilla ML. Idiopathic pleuroparenchymal fibroelastosis: an unrecognized or misdiagnosed entity? Mod Pathol 2008; 21:784.
- Frankel SK, Cool CD, Lynch DA, Brown KK. Idiopathic pleuroparenchymal fibroelastosis: description of a novel clinicopathologic entity. Chest 2004; 126:2007.
- Beynat-Mouterde C, Beltramo G, Lezmi G, et al. Pleuroparenchymal fibroelastosis as a late complication of chemotherapy agents. Eur Respir J 2014; 44:523.
- Camus P, von der Thüsen J, Hansell DM, Colby TV. Pleuroparenchymal fibroelastosis: one more walk on the wild side of drugs? Eur Respir J 2014; 44:289.
- Kachel DL, Martin WJ 2nd. Cyclophosphamide-induced lung toxicity: mechanism of endothelial cell injury. J Pharmacol Exp Ther 1994; 268:42.
- Hoyt DG, Lazo JS. Acute pneumocyte injury, poly(ADP-ribose) polymerase activity, and pyridine nucleotide levels after in vitro exposure of murine lung slices to cyclophosphamide. Biochem Pharmacol 1994; 48:1757.
- Trask CW, Joannides T, Harper PG, et al. Radiation-induced lung fibrosis after treatment of small cell carcinoma of the lung with very high-dose cyclophosphamide. Cancer 1985; 55:57.
- Hoyt DG, Lazo JS. Early increases in pulmonary mRNA encoding procollagens and transforming growth factor-beta in mice sensitive to cyclophosphamide-induced pulmonary fibrosis. J Pharmacol Exp Ther 1989; 249:38.
- Gupta S, Mahipal A. Fatal pulmonary toxicity after a single dose of cyclophosphamide. Pharmacotherapy 2007; 27:616.
- Bhagat R, Sporn TA, Long GD, Folz RJ. Amiodarone and cyclophosphamide: potential for enhanced lung toxicity. Bone Marrow Transplant 2001; 27:1109.
- Sampath S, Schultheiss TE, Wong J. Dose response and factors related to interstitial pneumonitis after bone marrow transplant. Int J Radiat Oncol Biol Phys 2005; 63:876.
- Spector JI, Zimbler H, Ross JS. Early-onset cyclophosphamide-induced interstitial pneumonitis. JAMA 1979; 242:2852.
- Twohig KJ, Matthay RA. Pulmonary effects of cytotoxic agents other than bleomycin. Clin Chest Med 1990; 11:31.
- Maxwell I. Letter: Reversible pulmonary edema following cyclophosphamide treatment. JAMA 1974; 229:137.
- Hamada K, Nagai S, Kitaichi M, et al. Cyclophosphamide-induced late-onset lung disease. Intern Med 2003; 42:82.
- Alvarado CS, Boat TF, Newman AJ. Late-onset pulmonary fibrosis and chest deformity in two children treated with cyclophosphamide. J Pediatr 1978; 92:443.
- Abdel Karim FW, Ayash RE, Allam C, Salem PA. Pulmonary fibrosis after prolonged treatment with low-dose cyclophosphamide. A case report. Oncology 1983; 40:174.
- Tsukamoto N, Matsukuma K, Matsuyama T, et al. Cyclophosphamide-induced interstitial pneumonitis in a patient with ovarian carcinoma. Gynecol Oncol 1984; 17:41.
- Mark GJ, Lehimgar-Zadeh A, Ragsdale BD. Cyclophosphamide pneumonitis. Thorax 1978; 33:89.
- Stentoft J. Progressive pulmonary fibrosis complicating cyclophosphamide therapy. Acta Med Scand 1987; 221:403.